New Hampshire, 2018

Tornadoes and Damaging Winds in New Hampshire, June 18, 2018

June 18, 2018 · NWS GYX · 18 events in 6 counties and zones

Strong convection developed on a pre-frontal trough ahead of an approaching cold front on the afternoon of June 18th. A deep layer of moderate to strong shear accompanied this boundary as it pushed in from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong convection developed on a pre-frontal trough ahead of an approaching cold front on the afternoon of June 18th. A deep layer of moderate to strong shear accompanied this boundary as it pushed in from the west. Moderate helicity values resulted in good rotation with some storms. Although two tornadoes were confirmed and other funnel clouds were reported, the majority of the storms produced straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 18, 11:10 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 11:10 AM EST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1210 PM EDT Mon Jun 18 2018

.SYNOPSIS...
A Southwest flow ahead of an approaching cold front will bring
very warm and humid conditions to the area today. Some areas on
Monday will see heat index values break 95 degrees. The
atmosphere destabilizes significantly during this afternoon
with widespread thunderstorms expected. Once the front moves
though tonight, temperatures will moderate a little bit.
Another cold front moving through on Wednesday will push
temperatures down to near normal before they start rising again
toward next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1159 AM Update: Noontime regional radar imagery shows a broken
line of convection extending from southern Quebec south and west
into far upstate New York. This convection is well ahead of the
surface cold front...and lines up with a subtle surface trough
and mid level impulse. The airmass south and east of this
feature is destabilizing...but slowly with both temperatures and
dewpoints lagging previous forecast. Thus...expect this activity
to gradually increase in intensity as it moves towards our
forecast area...reaching northern zones between 1 and 2pm. Deep
layer shear is ample...generally around 40kts in the 0-6km
layer. This will support some organized updrafts if we can
realize the instability...with the best threat for this being
over the southern two thirds of NH and far southwestern Maine.
Biggest threat is certainly wind with the strong winds aloft but
the aforementioned updraft organization...some hail is possible
and an isolated tornado is not completely out of the question
although pretty large surface dewpoint depression negates this
being a significant threat. More likely is heavy rainfall given
PWATs now moving above 1.5" and some potential for training
/albeit fast moving/ storms as their motion increasingly becomes
aligned with the mid level flow.

As for changes...have lowered temperatures and dewpoints given
late morning observational trends...with the remainder of the
forecast in good shape at this time.

853 AM Update: Updates this hour include adjusting PoPs to
increase them in shower/storm activity over northern sections in
line with morning KGYX 88D radar trends. Otherwise...have issued
a beach hazards statement along the coast for cold water
hazards. Other changes were minor and to match the near term
with morning observational trends.

615 AM...HRRR doing a solid job with morning showers moving
through, and based on it, should see the showers and weak
convection in Quebec cross the CWA by 12-13Z. After that thing
should heat up quickly, and rest of forecast looks good. HRRR
showing two rounds of convection, one around 19-21Z and another
around 00Z, both have severe potential although first line may
end up better severe threat, and second line may be the flooding
threat, but this remains to be seen.

Previously...In the immediate future, a couple of of bands of
showers will moves across the nrn and ern zones thru early this
morning, these are depicted fairly well by the HRRR, which clear
them out of the ern zones by 12Z. I suspect the HRRR may be
hanging on them too long, but wither way they should be
weakening as they move thru and not amount too much by the time
the cross the CWA, despite some lightning currently N of KBTV/.
Further west toward Ottawa, the front has been fairly active
overnight as well, and the HRRR does bring some SHRA/TSRA across
the far nrn zones this morning, but the concern for severe will
be this afternoon into this evening.

But first, let's discuss the heat. Pretty decent low to mid
lvl WSW jet moving through today with 850 temps surging to
around 20C this afternoon, so, mixing down these warm temps
should not be a problem, and wind direction should provide
additional in the southern areas due to the downslope. The
downslope will help keep Tds down a bit, but they will still get
well into the 60s to around 70 in some spots, and this will
produce heat index values in the mid 90s to around 100 in much
of the southern half of NH, and SW ME. HEat indices will
probably reach into the 90s across much of the CWA today, with
only the mid-coast, and the ME mountains missing out. I did
extend the heat advisory into Cumberland county as interior
areas , especially on the coastal side of Sebago Lake, should
get into criteria, as well and the coastal areas around
Portland. Probably on the other side of Casco Bay, near
Brunswick and definitely Harpswell, HI values will stay below
90.

On to the t-storms this afternoon. Most of the storms associated
with the immediate front will likely not move into the northern
until late in the afternoon, and we'll talk about these in the
tonight part of the discussion. Still will have to watch for any
storm that do pop up this afternoon. Good capping with warm mid
lvls should keep them from getting too strong, but if anything
can break the cap, they will have plenty of fuel to work with,
and a rotating supercell is not out of the question, given
decent shear and plenty of instability, and despite weak mid
level lapse rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Line of storms associated with frontal will likely cross into
the mountains between 4 and 6 pm. This line will be the best chc
for any severe weather as it traverses the CWA from NW-SE
during the late afternoon and evening. Best chance will be away
from the coast in ME and central and northern NH, but cannot
rule out a line that makes pretty close to the coast. Wind
damage will be on threat from these storms, as will lightning,
as there should be a fair mount of it. The other issue the flash
flood potential as air mass will be quit moist / PWs of 2+
inches/, and with front slowing as it crosses the CWA, should
set up an env that favors back-building of storms, especially
this evening.

As the line of showers heads into srn zones late this evening,
should the threats diminish, although will likely see another
weaker line move into the mtns mid-late evening, before that
washes out. Models suggest decent NW flow behind the front, ,
which should dry out the mountains, but as is often the case,
will the winds down south of the mountains? My guess is probably
not until sunrise, and this will keep the low level moisture in
at the surface, and produce fog, and a muggy night, with lows
ranging from around 60 in the north, to the mid to upper 60s in
the south.

Any early morning clouds and fog should mix out quickly Tue
morning, with dry NW winds picking up, and generally sunny
skies. The downslope should allow for temps in the lows 80s in
the south, and generally 75-80 in the north.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A cold front with very little moisture associated with it will
move across the region late Wed. Behind the front temps will be
cooler and near normal with dry conditions through the end of
the work week. On Sat a warmer return southwest flow will
develop in advance of the next system approaching from the
midwest. More humid conditions will develop late Sat into Sun.
By Sunday the upper trof is progged to move across the region
producing unsettled weather.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Coastal fog/stratus should mix out after sunrise
this morning with VFR expected into the afternoon. a Line of
TSRA with strong wind gusts will move thru during the late
afternoon into the evening, and conds behind the line should
keep MVFR to IFR flight restrictions thru a good part of the
night at all terminal except for KHIE, and maybe KLEB. VFR
expected Tuesday.

Long Term...VFR conditions Tue through Fri.

&&

.MARINE...
Short Term...No real changes to forecast thinking, with SCA in
place for later today through most of tonight in SW flow ahead
of a cold front.

Long Term...light winds Tue night will increase from the
southwest Wed ahead of an approaching cold front. Winds may
approach SCA conditions briefly over the outer waters late Wed.
A cold front moves across the waters Wed night shifting winds to
the northwest and continuing Thu. High pressure becomes centered
over the waters Thu night and Fri with light variable winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-019-023-
     024.
     Beach Hazards Statement until 8 PM EDT this evening for
     MEZ023>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ005>015.
     Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150-152-154.

&&

NEAR TERM...Arnott
Hazardous weather outlook, Jun 18, 1:52 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 PM EDT Mon Jun 18 2018

MEZ023-024-NHZ014-191900-
Coastal York-Coastal Cumberland-Coastal Rockingham-
252 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ018-019-NHZ005>013-015-191900-
Interior York-Interior Cumberland-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
252 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ025>028-191900-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
252 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-021-022-NHZ001-002-191900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-
252 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ020-NHZ003-004-191900-
Androscoggin-Northern Grafton-Northern Carroll-
252 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and northern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-191900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening...generally in the 4pm to 9pm timeframe with damaging winds
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ARNOTT

In the hours before

Special weather statement, Jun 18, 1:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
249 PM EDT MON JUN 18 2018

NHZ002-003-181930-
Northern Grafton-Southern Coos-
249 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN COOS AND
NORTHEASTERN GRAFTON COUNTIES...

At 249 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waterford to Plainfield. Movement was
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Pinkham Notch,
Mount Washington, Wells River Village, Woodstock, Carroll, Lisbon,
Jefferson, Bath, Dalton, Jackson, Wells River, Benton, Easton,
Landaff and Lyman.

This includes Interstate 93 between mile markers 101 and 125.

This also includes...
  Franconia Notch, Cannon Mountain, North Twin Mountain, Franconia
Ridge, and Mount Jefferson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4424 7205 4426 7206 4436 7160 4431 7104
      4424 7116 4424 7125 4415 7130 4412 7134
      4421 7139 4421 7142 4410 7138 4400 7154
      4413 7204 4419 7206
TIME...MOT...LOC 1849Z 286DEG 29KT 4436 7193 4426 7242

mle

The radar

The Burlington radar (KCXX), 98 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
June 18, 1:55 PM EST to 1:59 PM EST
Where
Grafton County, 0.5 mi E of Woodsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.150, -72.040

A severe thunderstorm downed trees and wires in Woodsville.

Tornado, Grafton

When
June 18, 2:03 PM EST to 2:15 PM EST
Where
Grafton County, 2.03 mi SW of Bath to 3.74 mi ESE of Benton
Rating
EF0
Path length
9.45 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.150, -72.000

An EF-0 tornado touched down near Bath in Grafton County and continued east-southeast for about 9.5 miles. The tornado downed trees along the Ammonoosuc River near the Bath/Haverhill line. The path of snapped, uprooted, and other downed trees continued to the east southeast, crossing Goose Lane Road and then paralleling State Route 112. The tornado passed very close to the Swiftwater Covered Bridge before continuing east southeast. Tree damage was also noted northeast of the intersection of State Routes 112 and 116 in the Town of Easton, NH

Given the lack of structural damage and the nature of the tree damage, a rating of EF0 was assigned to this tornado.

Tornado, Grafton

When
June 18, 2:32 PM EST to 2:33 PM EST
Where
Grafton County, 3.23 mi NW of Lincoln
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Public
Coordinates
44.080, -71.720

A hiker on Mt. Pemigewasset filmed a small tornado that touched down briefly in a remote wooded area about 3 miles northwest of the Town of Lincoln in Grafton County. The video showed the small tornado in contact with the ground on the side of a nearby wooded hillside. Rapid rotation was noted in the cloud base.

Thunderstorm Wind, Grafton

When
June 18, 2:38 PM EST to 2:43 PM EST
Where
Grafton County, 0.5 mi W of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -71.690

A severe thunderstorm downed trees and wires on Route 112 in Woodstock.

Thunderstorm Wind, Grafton

When
June 18, 2:55 PM EST to 2:59 PM EST
Where
Grafton County, 2.42 mi SE of Lost River
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
44.010, -71.740

A severe thunderstorm downed multiple trees on Route 118 near Lost River.

Thunderstorm Wind, Grafton

When
June 18, 3:03 PM EST to 3:08 PM EST
Where
Grafton County, 2.03 mi SW of Bath
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.150, -72.000

A severe thunderstorm downed trees and wires in Bath.

Thunderstorm Wind, Carroll

When
June 18, 3:24 PM EST to 3:28 PM EST
Where
Carroll County, Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -71.120

A severe thunderstorm downed a tree in Conway.

Thunderstorm Wind, Cheshire

When
June 18, 4:05 PM EST to 4:09 PM EST
Where
Cheshire County, 0.86 mi SE of Westmoreland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.960, -72.440

A severe thunderstorm downed multiple trees in Westmoreland.

Thunderstorm Wind, Cheshire

When
June 18, 4:15 PM EST to 4:20 PM EST
Where
Cheshire County, 0.86 mi SW of (Een)dillant Fld Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.890, -72.280

A severe thunderstorm downed multiple trees on Mathews Road near Swanzey.

Thunderstorm Wind, Hillsborough

When
June 18, 4:40 PM EST to 4:44 PM EST
Where
Hillsborough County, 1.47 mi SSW of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -71.860

A severe thunderstorm downed power lines on Gould Hill Road in Greenfield.

Thunderstorm Wind, Hillsborough

When
June 18, 4:54 PM EST to 4:59 PM EST
Where
Hillsborough County, 1.47 mi NNE of Shirley Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -71.570

A severe thunderstorm downed multiple trees near Shirley Hill.

Thunderstorm Wind, Merrimack

When
June 18, 5:01 PM EST to 5:06 PM EST
Where
Merrimack County, 0.86 mi NE of Concord
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.210, -71.540

A severe thunderstorm downed trees and wires in Concord.

Thunderstorm Wind, Merrimack

When
June 18, 5:03 PM EST to 5:07 PM EST
Where
Merrimack County, 0.85 mi SE of Boscawen
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.310, -71.620

A severe thunderstorm downed trees and wires in Boscawen.

Thunderstorm Wind, Rockingham

When
June 18, 5:08 PM EST to 5:13 PM EST
Where
Rockingham County, 0.8 mi NNW of Derry
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.881, -71.325

A severe thunderstorm downed trees in Derry.

Thunderstorm Wind, Merrimack

When
June 18, 5:10 PM EST to 5:15 PM EST
Where
Merrimack County, 0.86 mi SW of Allenstown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.160, -71.410

A severe thunderstorm downed trees and wires in Allenstown.

Thunderstorm Wind, Merrimack

When
June 18, 5:12 PM EST to 5:17 PM EST
Where
Merrimack County, 0.69 mi N of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.290, -71.470

A severe thunderstorm downed trees and wires in Loudon.

Thunderstorm Wind, Rockingham

When
June 18, 5:25 PM EST to 5:30 PM EST
Where
Rockingham County, 0.69 mi N of Westville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.840, -71.100

A severe thunderstorm downed a large tree in Westville.

Thunderstorm Wind, Rockingham

When
June 18, 5:26 PM EST to 5:30 PM EST
Where
Rockingham County, 0.86 mi NE of Epping
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -71.060

A severe thunderstorm downed trees on Route 125 in Epping.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyThe tornado archive for New Hampshire, 2018Warnings in New Hampshire, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767740, 769548, 769470, 767745, 767746, 767748, 767749, 767751, 767752, 767755, 767759, 767766, 767767, 767768, 767769, 767770, 767773, 767780.